Tornadoes · United States · Iowa · 2011

EF2 tornado, Riceville to Henrytown, Iowa, May 22, 2011

From Riceville to Henrytown, this EF2 tornado ran 28.7 miles across Howard and Fillmore counties on May 22, 2011, touching down at 2:33 PM CDT and reaching 250 yards wide. It killed nobody and injured 3, and did $775,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
May 22, 2011
Touchdown
2:33 PM CDT (19:33 UTC)
Lifted
3:29 PM CDT (20:29 UTC)
On the ground
56 minutes
Path length
28.7 miles (46.1 km)
Path width
250 yards (229 m)
Deaths
0
Injuries
3
Property damage
$775,000
Counties
Howard and Fillmore counties
Touchdown point
43.409, -92.493
Lift-off point
43.579, -91.972
Record number
1105221333-02

What the Weather Service recorded

During the afternoon of May 22nd, severe thunderstorms developed along a cold front as it moved through northeast Iowa. These severe thunderstorms produced three confirmed tornadoes. The first tornado occurred in Howard County and was rated an EF2. The second (EF1) and third (EF0) tornadoes both occurred in Fayette County. Significant damage occurred between Chester (Howard County) and Lime Springs (Howard County) where several farms had buildings completely destroyed or significantly damaged. Three minor injuries occurred with the Howard County tornado. Around 850 customers were without power after the storms moved through in Howard County. Damages were estimated to be almost $700 thousand.

During the afternoon of May 22nd, severe thunderstorms developed along a cold front as it moved through southeast Minnesota. These severe thunderstorms produced two confirmed tornadoes, both of which were rated as EF2. The first tornado moved into Fillmore County from northeast Iowa and the second tornado occurred over eastern Houston County before crossing the Mississippi River into western Wisconsin. The first tornado produced significant damage around Harmony (Fillmore County) where silos were damaged and roofs taken off structures. The second tornado produced damage around Hokah (Houston County) with barns and other farm buildings damaged along with several residences. Around 4,500 customers loss power across Fillmore and Houston Counties. Damages across southeast Minnesota were estimated to be between $400 and $500 thousand.

This tornado first caused some damage about 3 miles north of State Highway 9 north of Riceville. The tornado almost immediately strengthen to EF1 as it moved northeast. Several farms had outbuildings destroyed, widespread tree damage occurred and several homes had partial or complete roof damage. As the tornado passed south of Chester, it increased to its maximum width and strength. The tornado remained at EF2 strength as it crossed the state line into Fillmore County Minnesota. The tornado passed through rural portions of the county affecting around a dozen farms with only three minor injuries occurring. Around 850 customers were loss power as a result of the storms. Damages were estimated to be around $500 thousand.

This tornado moved into Fillmore County, west of Granger, shortly after 2 p.m. and continued to track northeast until dissipating northeast of Harmony. The worst damage from this tornado occurred southwest and west of Harmony where two farm silos were damaged and roofs were taken off structures. Damages were estimated to be around $250 thousand.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 17:10 UTC and running to 21:20 UTC.

Issued (UTC)ExpiredProductOffice
17:10 UTC21:20 UTCTornado WatchARX
19:03 UTC20:00 UTCSevere Thunderstorm WarningARX
19:43 UTC20:15 UTCTornado WarningARX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:18 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at May 22, 3:00 AM CDT, 11 hours 33 minutes earlier.

Area forecast discussion, May 22, 3:00 AM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 AM CDT SUN MAY 22 2011

.SHORT TERM...TODAY THROUGH TUESDAY

FORECAST CONCERNS FOCUS ON THE STRONG TO SEVERE THUNDERSTORM
POTENTIAL THIS AFTERNOON AND EVENING.

LATEST 88-D IMAGERY HAS A LINE OF SHOWERS/STORMS EXTENDING FROM
CENTRAL MN INTO WESTERN WI...ALONG A SFC TROUGH/WARM FRONT AND
WITHIN THE MAIN RIBBON OF 850 MB MOISTURE TRANSPORT. SHOWERS AND
STORMS EXTENDED FURTHER SOUTH ACROSS EASTERN IA/WESTERN ILL. ALL THE
PCPN WAS FAIRLY PROGRESSIVE...WITH THE LINE OF STORMS MOVING NORTH
AND THE PCPN TO THE SOUTH TRACKING EAST. THESE TRENDS WOULD FAVOR A
BREAK FROM PCPN CHANCES FOR THE FORECAST AREA THIS MORNING.

A LOW PRESSURE SYSTEM WILL GRIND EAST OUT OF THE NORTHERN
PLAINS...MOVING OVER NORTHWEST WI THIS EVENING. AN ASSOCIATED COLD
FRONT WILL RUN SOUTH OF THE LOW...TRACKING ACROSS THE FORECAST AREA
DURING THE LATE AFTERNOON/EARLY EVENING HOURS. 1500-2000 J/KG OF
MUCAPE DEVELOPS AHEAD OF THE FRONT...WITH 40 TO 50 KTS OF 0-6 KM
SHEAR. BOTH SUPPORT STORM ORGANIZATION AND STRONG TO SEVERE
THUNDERSTORM DEVELOPMENT. 0-1 KM SHEAR IS STRONG AT 20+
KTS...ALTHOUGH NOT STRONGLY DIRECTIONAL AT THIS TIME. ALONG WITH A
LARGE HAIL AND WIND THREAT...TORNADOES ALSO LOOK POSSIBLE. ANY SHIFT
IN THE SFC WINDS TO MORE SOUTHEAST IN DIRECTION WOULD INCREASE THE
TORNADO THREAT. HOW THIS ALL PLAYS OUT ISN/T CRYSTAL CLEAR YET.

THE 22.00Z SHORT TERM MODELS OF THE
NAM12/SPCWRF/NMM4/ARW4/HRRR/RUC13...ALONG WITH 00Z THE GEM AND
GFS...POINT TO TWO SCENARIOS TODAY. THE FIRST WOULD FIRE
SHOWERS/THUNDERSTORMS OUT AHEAD OF THE COLD FRONT...WITH THE
DEVELOPMENT ACROSS THE FORECAST AREA AROUND 18Z...EXITING EAST BY
00Z. THE OTHER SOLUTION FAVORS DEVELOPMENT ALONG OUTFLOW BOUNDARIES
AND 850 MOISTURE AXIS OVER SOUTHERN/EASTERN IOWA LATE THIS
MORNING...PUSHING THIS ACTIVITY INTO NORTHERN ILL/SOUTHERN WI THIS
AFTERNOON. MUCH OF THIS COULD SKIRT JUST EAST OF THE FORECAST AREA.
MEANWHILE...MORE CONVECTION WOULD FIRE ALONG THE COLD FRONT THIS
AFTERNOON...TRACKING EAST ACROSS THE FORECAST AREA IN THE 21-03Z
TIME FRAME. BOTH HAVE THE POTENTIAL FOR SEVERE WEATHER AND BOTH
WOULD BRING PCPN TO THE REGION. THE GREATER SEVERE RISK WOULD DIFFER
THOUGH...AND TIMING DEFINITELY IMPACTED ALSO.

FOR NOW...WILL LEAN ON MOST OF THE CONVECTION FIRING AHEAD OF THE
FRONT...IMPACTING THE FORECAST AREA THIS AFTERNOON. THINK THIS HAS
THE MOST SUPPORT BASED ON WATERVAPOR IMAGERY...RADAR AND SFC OBS.

THE VERTICALLY STACKED SYSTEM WILL BE EXITING EAST
OVERNIGHT...MOVING INTO CANADA MONDAY MORNING AND WEAKENING AS IT
DOES. A SFC TROUGH WILL HANG WEST OF THE LOW...AND THERE ARE SOME
HINTS OF BITS OF UPPER LEVEL ENERGY ROTATING AROUND THE BACKSIDE OF
THE UPPER LOW. MOSTLY SINKING AIR INDICATED VIA QG DIVERGENCE AND
OMEGA FIELDS...BUT PERKY 1000-850 MB LAPSE RATES AROUND 9 C/KM IN
THE AFTERNOON WITH LOW LEVEL SATURATION LINGERING. 22.00Z GFS AND
NAM SUGGEST SOME LIGHT QPF WOULD DEVELOP AROUND THE SFC TROUGH ON
MONDAY...AND WILL LIKELY HANG ON TO THE SHOWER CHANCES...MOSTLY FOR
THE AFTERNOON HOURS.

THE TROUGH WILL SLIP SOUTH FOR TUE WHILE HIGH PRESSURE SINKS OVER
THE NORTHERN GREAT LAKES. ALONG WITH DRIER CONDITIONS AND SOME
SUNSHINE //ESPECIALLY IN THE NORTH//...COOLER AIR WILL ALSO RETURN.
850 MB TEMPS FALL OFF FROM 12 C TODAY TO 6 C ON TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

GFS AND ECMWF CONTINUE TO POINT TO AN UPPER LEVEL TROUGH SPINNING
EAST OUT OF THE PLAINS MID WEEK. THE EC IS NOT AS FAR NORTH AS SOME
PREVIOUS RUNS...BUT WOULD STILL BRING SOME PCPN TO NORTHEAST
IA/SOUTHWEST WI ON WED. THE GFS HAS TRENDS A BIT FARTHER
NORTH...ALTHOUGH NOT AS NORTH AS A EC. IT WOULD SEEM THEY ARE
TRENDING TOWARD A MORE MUTUAL TRACK...WHICH COULD BRING SOME PCPN
CHANCES TO THE FAR SOUTHERN PORTION OF THE FORECAST AREA. WILL STAY
WITH THE CONSENSUS/GFS SOLUTIONS FOR THIS TIME FRAME. LOOKING OUT
AT THE HOLIDAY WEEKEND...BOTH MODELS WANT TO BRING AN UPPER LEVEL
SHORTWAVE TROUGH ONTO THE WEST COAST...RIDE IT OVER A RIDGE AND
BRING IT..POTENTIAL...ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THE
EC WOULD SLIP IT INTO THE AREA FOR FRI NIGHT/SAT...AND THEN HAVE
THIS PIECE OF ENERGY BECOME PART OF A CLOSED 500 MB LOW WHICH WOULD
ANCHOR OVER THE EASTERN GREAT LAKES. THIS SCENARIO WOULD LEAD TO
RAIN CHANCES FOR THE EARLY PART OF THE WEEKEND...BUT POSSIBLY DRY
AFTER THAT. THE GFS IS CONSIDERABLY DIFFERENT COMPARED TO SOME OF
ITS PREVIOUS RUNS...WHICH WERE SIMILAR TO THE EC. THE GFS WOULD
DRIVE THE TROUGH THROUGH THE RIDGE...SINKING IT SOUTHEAST ACROSS THE
MID MISSISSIPPI RIVER VALLEY. THE REGION WOULD STAY RAIN FREE UNDER
THIS SCENARIO. CONFIDENCE SHAKY HEADING INTO THE WEEKEND...ALTHOUGH
LIKE THE CONSISTENCY OF THE EC MORE. WILL LEAN ON THE EC/CONSENSUS
IN THIS PERIOD.

&&

.AVIATION...TODAY AND TONIGHT

QUIET VFR CONDITIONS EXPECTED THROUGH THIS MORNING...WITH THE AREA
BETWEEN SHORTWAVES ROTATING AROUND THE UPPER LOW OVER SD. UPPER LOW
WILL DRIFT INTO CENTRAL MN TODAY...WITH THE NEXT SHORTWAVE TO IMPACT
THE AREA APPROACHING FOR THIS AFTERNOON AND EARLY EVENING. ANOTHER
ROUND OF SHRA/TSRA EXPECTED TO DEVELOP AND MOVE ACROSS THE TAF SITES
DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME OF THE TSRA THIS
AFTERNOON/EARLY EVENING COULD BE STRONG/SEVERE...WITH AN HOUR OR TWO
OF IFR CIGS/VSBYS ALONG WITH WINDS G30-40KTS AT THE TAF SITES AS
THEY PASS. TIMING DIFFICULT ON THESE AND WILL LEAVE MENTION IN TAFS
AS VCTS/CB IN ROUGHLY THE 19Z-00Z TIME-FRAME THIS AFTERNOON AT THIS
TIME. 18Z TAF SET SHOULD BE ABLE TO ADD TIMING/DETAIL AT BOTH KRST/
KLSE WITH CONVECTION EXPECTED TO BE DEVELOPING WEST OF THE FCST AREA
BY THEN. VFR CONDITIONS EXPECTED TONIGHT WITH SUBSIDENCE IN THE WAKE
OF THE PASSING SHORTWAVE AND SOUTHWEST/WEST WINDS SPREADING ACROSS
THE AREA AS THE SFC LOW MOVES ACROSS NORTHERN WI. NORTHWEST 925-
850MB FLOW ON THE BACK SIDE OF THE SFC-MID LEVEL LOW ADVECTS
INCREASING LOW LEVEL MOISTURE SOUTHEAST INTO THE AREA LATE TONIGHT/
MON MORNING...WITH CIGS TOWARD THE END OF THE TAF PERIOD EXPECTED TO
LOWER BACK INTO THE 2K TO 3.5K FT RANGE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM... RIECK
AVIATION.......... RRS
Hazardous weather outlook, May 22, 12:47 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT SUN MAY 22 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-231100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA-
1247 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WAS LOCATED NEAR INTERSTATE 35 EARLY THIS AFTERNOON
WITH UNSTABLE AIR OUT AHEAD OF IT OVER SOUTHEAST MINNESOTA AND
NORTHEAST IOWA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THAT
FRONT THIS AFTERNOON...AND SHIFT EAST INTO WISCONSIN BY LATER
AFTERNOON...ENDING THE THREAT.

WIND PROFILES WILL ALLOW FOR SUPERCELL THUNDERSTORMS TODAY...
ESPECIALLY IN AREAS THAT RECEIVE MORE SUNSHINE. THE THREATS ARE
LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE MONDAY AND AGAIN FRIDAY NIGHT. SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON IN
THE 1 TO 4 PM WINDOW.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-029-032>034-041>044-053>055-061-231100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
1247 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST INTO
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE ATMOSPHERE WAS DESTABILIZING RAPIDLY EARLY THIS AFTERNOON AS
MORE HUMID AIR MOVED INTO THE AREA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE MISSISSIPPI RIVER EARLY THIS AFTERNOON AND PRESS
EAST. THESE STORMS WILL AFFECT WISCONSIN THROUGH ABOUT 3 PM. A COLD
FRONT WAS LOCATED FURTHER WEST IN MINNESOTA AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THAT FRONT...AND MOVE INTO WISCONSIN LATER
THIS AFTERNOON AND EARLY EVENING...PROVIDING A SECOND ROUND OF
STORMS. THE THREAT OF THUNDERSTORMS WILL END BY EARLY EVENING AS THE
STORMS PUSH INTO EASTERN WISCONSIN.

WIND PROFILES WILL ALLOW FOR SUPERCELL THUNDERSTORMS TODAY...
ESPECIALLY IN AREAS THAT RECEIVE MORE SUNSHINE. THE THREATS ARE
LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE MONDAY AND AGAIN FRIDAY NIGHT. SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND VERY EARLY EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BAUMGARDT

In the hours before

Special weather statement, May 22, 2:09 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
209 PM CDT SUN MAY 22 2011

WIZ017-029-034-042-053-055-222100-
CLARK-JACKSON-MONROE-RICHLAND-TAYLOR-VERNON-
209 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORMS MOVING TOWARD CENTRAL WISCONSIN...

AT 2 PM...RADAR INDICATED A NORTH-TO-SOUTH ORIENTED LINE OF STRONG
THUNDERSTORMS FROM MEDFORD...SOUTH TO NEILLSVILLE...SOUTH TO NEAR
TOMAH...LA FARGE...AND MUSCODA. THIS LINE WAS MOVING EAST AT ABOUT
45 MPH.

THESE STORMS CONTINUE TO PRODUCE PEA TO NICKEL SIZED HAIL...BRIEF
HEAVY RAIN...AND FREQUENT LIGHTNING. THE LIGHTNING IS THE MAIN
THREAT WITH THESE STORMS.

THE STORMS WILL PRESS OUT OF THE AREA BY 3 PM. HOWEVER...ANOTHER
ROUND OF STORMS ARE EXPECTED LATER THIS AFTERNOON WITH A COLD
FRONT MOVING THROUGH.

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING.

WIZ043-044-222100-
ADAMS-JUNEAU-
209 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORMS MOVING TOWARD CENTRAL WISCONSIN...

AT 2 PM...RADAR INDICATED A NORTH-TO-SOUTH ORIENTED LINE OF STRONG
THUNDERSTORMS FROM NEILLSVILLE...SOUTH TO NEAR TOMAH...AND TO LA
FARGE. THIS LINE WAS MOVING EAST AT ABOUT 45 MPH AND WILL AFFECT
CENTRAL WISCONSIN THROUGH 4 PM. AREAS THAT WILL BE AFFECTED
INCLUDE...NEW LISBON...WISCONSIN DELLS...NECEDAH...AND ADAMS-
FRIENDSHIP.

THESE STORMS CONTINUE TO PRODUCE PEA TO NICKEL SIZED HAIL...BRIEF
HEAVY RAIN...AND FREQUENT LIGHTNING. THE LIGHTNING IS THE MAIN
THREAT WITH THESE STORMS. TAKE SHELTER WHEN THE STORMS APPROACH.

THE STORMS WILL PRESS OUT OF THE AREA BY 4 PM. HOWEVER...ANOTHER
ROUND OF STORMS ARE EXPECTED LATE THIS AFTERNOON INTO THE VERY EARLY
EVENING WITH A COLD FRONT MOVING THROUGH.

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING.

BAUMGARDT
Local storm report, May 22, 2:12 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
212 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             1 W KASSON              44.03N 92.77W
05/22/2011  E0.88 INCH       DODGE              MN   TRAINED SPOTTER

&&

ZTAYLOR
Local storm report, May 22, 2:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
216 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             2 ESE MANTORVILLE       44.05N 92.72W
05/22/2011  E0.50 INCH       DODGE              MN   AMATEUR RADIO

&&

ZTAYLOR
Special weather statement, May 22, 2:17 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
217 PM CDT SUN MAY 22 2011

IAZ008>010-018-019-029-MNZ079-086>088-094>096-222100-
CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-HOWARD-MITCHELL-MOWER-
OLMSTED-WABASHA-WINNESHIEK-WINONA-
217 PM CDT SUN MAY 22 2011

...STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH...

AT 215 PM...RADAR INDICATED A NORTH-TO-SOUTH ORIENTED LINE OF STRONG
AND SEVERE THUNDERSTORMS FROM MINNEAPOLIS MINNESOTA...TO EAST OF
AUSTIN...TO NEAR CHARLES CITY IOWA. THE LINE OF STORMS WAS MOVING
EAST AT ABOUT 50 MPH.

THESE STORMS WILL PRODUCE FREQUENT LIGHTNING AND BRIEF HEAVY
RAIN. THE STRONGEST STORMS COULD PRODUCE LARGE HAIL...DAMAGING
WIND GUSTS...AND ISOLATED TORNADOES.

ONCE THIS LINE OF STORMS PASSES YOUR AREA...THE SEVERE THUNDERSTORM
THREAT ENDS. BY 4 OR 5 PM...THE STORMS ARE EXPECTED TO BE INTO
WISCONSIN.

BE READY TO SEEK SHELTER AS THE STORMS APPROACH. A TORNADO WATCH IS
IN EFFECT UNTIL 8 PM THIS EVENING.

BAUMGARDT
Local storm report, May 22, 2:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             3 E ELROY               43.74N 90.21W
05/22/2011  E0.88 INCH       JUNEAU             WI   PUBLIC

&&

ZTAYLOR
Local storm report, May 22, 2:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
223 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             BYRON                   44.03N 92.65W
05/22/2011  E0.50 INCH       OLMSTED            MN   PUBLIC

&&

ZTAYLOR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

7.6 hours before the tornado, 186 km from the path. May 22, 2011.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 20 joules per kilogram, CIN -103, lifted condensation level 981 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 207 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-103 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

4.4 hours after it, 186 km from the path. May 23, 2011.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 144 joules per kilogram, CIN -9, lifted condensation level 800 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 78 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-9 J/kg
Surface CAPE
1104 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The radar

The La Crosse radar (KARX), 91 km away, was scanning. The volume nearest the touchdown began at 19:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:33 UTCTORNADO4 Ne RicevilleHoward, IADAMAGE SURVEY CONDUCTED 5/23. THE TORNADO BEGAN 4.2 MILES NORTHEAST OF RICEVILLE WITH EF1 DAMAGE. IT REACHED ITS MAXIMUM STRENGTH EF2 AND SIZE 250 YARDS WIDE 2.5 MILES SOUTH OF CHESTER IOWA. THE PATH CONTINUED NORTHEAST
19:45 UTCTSTM WND DMG5 E McintireHoward, IASEVERE DAMAGE TO A HOME
19:59 UTCTSTM WND DMG3 Ssw ChesterHoward, IAPOWER LINES DOWN
20:02 UTCTSTM WND DMG2 S ChesterHoward, IASIGNIFICANT DAMAGE TO HOME/FARM
20:02 UTCTORNADOYorkFillmore, MNTORNADO ON GROUND.
20:04 UTCTSTM WND DMG3 N GrangerFillmore, MNBARN DAMAGED 3 MILES NORTH OF GRANGER
20:20 UTCTORNADO5 W HarmonyFillmore, MNCOUNTY RD 44/15. TORNADO ON GROUND
20:21 UTCTORNADO6 N GrangerFillmore, MNTORNADO ON GROUND.
20:25 UTCHAIL 0.25PrestonFillmore, MNIN ADDITION TO THE HAIL 1.21 INCHES OF RAIN FELL
20:27 UTCTORNADON HarmonyFillmore, MNDAMAGE TO SILOS...ROOFS. 1/2 N OF HARMONY
21:00 UTCTORNADO3 Nw CaledoniaHouston, MNSTORM SURVEY CONDUCTED 5/23. THE TORNADO BEGAN ONE HALF MILE WEST OF THE INTERSECTION OF HIGHWAY 22 AND 76 IN CENTRAL HOUSTON COUNTY. THE MOST SIGNIFICANT DAMAGE WAS 5 MILES WEST-SOUTHWEST OF HOKAH WITH EF2 DAMAGE AND A
21:15 UTCTSTM WND GST 60HokahHouston, MN
21:16 UTCTSTM WND DMGHokahHouston, MN1 FOOT DIAMETER PINE TREE SNAPPED. WIND ESTIMATED 60 MPH.
21:21 UTCTORNADO2 S La CrescentHouston, MNPOSSIBLE BRIEF TORNADO TOUCHDOWN. SEVERAL TREES SNAPPED OFF AND BRANCHES THROWN. 80 YARDS WIDE DAMAGE JUST NORTH OF ROOT RIVER ON HWY 26. REPORTED BY OFF DUTY NWS EMPLOYEE.
21:29 UTCHAIL 21 E CaledoniaHouston, MNREPORTED BY OFF DUTY NWS EMPLOYEE AT 445PM. TIME OF EVENT ESTIMATED BY RADAR. SOME MELTING OF HAIL HAD ALREADY OCCURRED.
21:30 UTCHAIL 0.259 W La CrescentHouston, MN
21:42 UTCHAIL 1Rock FallsCerro Gordo, IA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 22, 2011

47 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 222:13 PM CDTEF1Hennepin, MN13.6880148$167 million
May 222:33 PM CDTEF1Price, WI to IA, MN3.3600$4,000
May 222:38 PM CDTEF0Lafayette, MO0.340$500
May 222:40 PM CDTEF2Iowa, IA3.975$250,000
May 222:52 PM CDTEF0Anoka, MN0.230$50,000
May 222:54 PM CDTEF0Iowa, IA2.025$10,000
May 223:13 PM CDTEF0Bremer, IA0.130
May 223:16 PM CDTEF0Washington, MN2.675$50,000
May 223:25 PM CDTEF0Lafayette, MO0.150
May 223:37 PM CDTEF1Fayette, IA7.970$175,000
May 223:58 PM CDTEF0Lafayette, MO0.150$3,000
May 224:00 PM CDTEF1Barron, WI2.0300$200,000
May 224:01 PM CDTEF0Fayette, IA1.450$10,000
May 224:05 PM CDTEF2Houston, MN to WI13.8150$15 million
May 224:10 PM CDTEF0Labette, KS0.350
May 224:37 PM CDTEF1Jasper, IN0.333$25,000
May 224:47 PM CDTEF1La Crosse, WI8.2125$920,000
May 224:50 PM CDTEF1Saline, MO3.575$230,000
May 225:15 PM CDTEF2Monroe, WI64.58001$7.7 million
May 225:34 PM CDTEF5Joplin tornado, MO21.61,6001581150$2.8 billion
May 225:39 PM CDTEF0Price, WI1.1350$1,000
May 225:52 PM CDTEF0Price, WI1.1400
May 226:01 PM CDTEF0Price, WI2.1350$5,000
May 226:10 PM CDTEF2Newton, MO14.1800$1.0 million
May 226:20 PM CDTEF0Jack, TX0.050
May 226:25 PM CDTEF1Ogle, IL29.1200$150,000
May 226:26 PM CDTEF0Price, WI0.8275
May 226:28 PM CDTEF1Ogle, IL1.7200$50,000
May 226:33 PM CDTEF2Delaware, OK6.7800$1.0 million
May 226:40 PM CDTEF1Ogle, IL0.5100$50,000
May 226:42 PM CDTEF1Wagoner, OK3.5300
May 226:52 PM CDTEF3Delaware, OK to MO17.91,5504$2.0 million
May 226:55 PM CDTEF1Winnebago, IL2.750
May 226:59 PM CDTEF1Winnebago, IL0.950$15,000
May 227:10 PM CDTEF2Stone, MO15.7200$1.1 million
May 227:27 PM CDTEF1Cherokee, OK3.0250$70,000
May 227:33 PM CDTEF0Green Lake, WI0.430$1,000
May 227:47 PM CDTEF0Green Lake, WI4.250$5,000
May 227:50 PM CDTEF0Cherokee, OK0.150
May 228:13 PM CDTEF1Delaware, OK4.7400$25,000
May 228:14 PM CDTEF2Adair, OK4.5200$250,000
May 228:29 PM CDTEF0Delaware, OK1.0100
May 228:30 PM CDTEF2Delaware, OK2.935012$400,000
May 228:36 PM CDTEF1Delaware, OK1.7150
May 228:41 PM CDTEF0Renville, ND0.125
May 228:44 PM CDTEF1Delaware, OK0.5100
May 228:54 PM CDTEF1Benton, AR2.8450$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.